Medical questions & health advice by board certified doctors
"Can low blood pressure cause constant fatigue?"
My blood pressure is getting lower as I get older, and it seems like my energy levels are dropping right alongside. Does low blood pressure cause fatigue? If so, what is the most effective way to bring your blood pressure (and thus your energy level) back up to a healthy range?
Blood pressure is one of the most important factors your body has to get blood to your entire body. Any problem with either too high or too low blood pressure should be taken seriously. I would recommend seeing your primary care physician. In general, chronic low blood pressure does not cause fatigue. If someone's blood pressure drops suddenly (because of an infection or because of a heart problem or because of dehydration, etc) then one can feel tired, lightheaded and sick. This is a serious, ICU level condition. If you blood pressure has recently decreased suddenly--seek immediate medical attention. Chronically low blood pressure more likely would result lightheadedness or dizziness or the sensation of nearly fainting. That being said, some medicine that lowers blood pressure can cause fatigue. These include beta blockers such as atenolol or metoprolol. Regardless, low blood pressure is a concern. You should discuss this with your doctor. If you are on any blood pressure medications--these may need to be adjusted. Fatigue in general can have many causes that increase with age. Some of the more common conditions include anemia (low blood count), hypothyroidim (low thyroid hormone--the "energy hormone"), sleep problems (such as sleep apnea, related with snoring), or even depression. Discuss this with your doctor. Talk with your doctor. Both your blood pressure and your fatigue are important issues to work up.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.